Vol. 86, No. 2, 1980

Recent Issues
Vol. 294: 1
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
On the theorem of Helley concerning finite-dimensional subspaces of a dual space

James Eugene Shirey

Vol. 86 (1980), No. 2, 571–577
Abstract

Let C and S denote Banach spaces for which C S. Then (S,C) is said to have property [P] if for any s∗∗S∗∗ there is an s S such that s∗∗(c) = c(s) for every c C. There is then a fixed M > 0 so that if 𝜖 > 0, s can always be chosen so that sMs∗∗+ 𝜖. If M = 1, then (S,C) is a 1-Helley pair.

A classical theorem of E. Helley states that (S,C) is a 1-Helley pair whenever C is finite dimensional. It is shown that such is the case whenever C is reflexive. As a partial converse, if (S,C) has property [P] and if C is weak* closed, then C is reflexive.

It is also shown that if X and Y are closed subspaces of a Banach space, and if X + Y is closed, then there is M > 0 so that for each z X + Y , there are x X and y Y for which z = x + y and xMz.

Mathematical Subject Classification 2000
Primary: 46B10
Secondary: 52A07, 52A35
Milestones
Received: 12 December 1977
Revised: 10 January 1979
Published: 1 February 1980
Authors
James Eugene Shirey